Alert archive / Minnesota / Dense Fog Advisories in 2012

Dense Fog Advisory 3, NWS Twin Cities, MN

February 4, 201228 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Feb 4, 2012, 1:46 AM CST for 28 counties in Minnesota; Pierce County, Polk County, Saint Croix County, Wisconsin. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2012, 1:46 AM CST (07:46 UTC)
Expired
Feb 4, 2012, 10:00 AM CST
In force
8 hr
Issued by
NWS Twin Cities, MN
All 31 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Ramsey County, MN, Renville County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WWUS73 KMPX 040746
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CST SAT FEB 4 2012

...DENSE FOG LIKELY THROUGH MID MORNING...

.FOG HAS BEEN EXPANDING ACROSS CENTRAL MINNESOTA AND HAS BECOME
DENSE IN A FEW AREAS. EXPECT VISIBILITIES NEAR ONE QUARTER MILE OR
LESS FOR THE REMAINDER OF THE OVERNIGHT HOURS...AND TO PERSIST
INTO MID MORNING. THE ADVISORY IS NORTH OF A LINE FORM NEAR THE
NORTHERN TWIN CITIES SUBURBS TO LITCHFIELD...WILLMAR AND
MONTEVIDEO. IT IS POSSIBLE THAT THE ADVISORY MAY NEED TO BE
EXPANDED FARTHER SOUTH AND EAST DEPENDING ON TRENDS.


MNZ041>045-047>059-041600-
/O.NEW.KMPX.FG.Y.0003.120204T0746Z-120204T1600Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...MADISON...BENSON...
MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO
146 AM CST SAT FEB 4 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* VISIBILITY...VISIBILITY...REDUCED TO 1/4 MILE OR LESS UNTIL 10 AM. SOME
  LOCATIONS COULD EXPERIENCE VISIBILITIES NEAR ZERO AT TIMES.

* IMPACTS...REDUCED VISIBILITIES WILL MAKE TRAVEL HAZARDOUS.
  ALSO...WITH TEMPERATURES BELOW FREEZING...SCATTERED ICY SPOTS
  WILL BE POSSIBLE ON ANY UNTREATED SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
2 follow-up statements
335 
WWUS73 KMPX 040926
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CST SAT FEB 4 2012

...DENSE FOG LIKELY THROUGH MID MORNING...

.DENSE FOG CONTINUED TO EXPAND ACROSS CENTRAL AND EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN. EXPECT VISIBILITIES NEAR
ONE QUARTER MILE OR LESS THOUGH MID MORNING. THE ADVISORY HAS BEEN
EXPANDED INTO THE TWIN CITIES...HUTCHINSON...NEW RICHMOND...BALSAM
LAKE...AND RIVER FALLS. THE ADVISORY INCLUDES AREAS NORTH OF A
LINE FROM ABOUT RIVER FALLS...TO THE TWIN CITIES...TO REDWOOD
FALLS. 

MNZ060>063-065>070-WIZ014-023-024-041600-
/O.EXA.KMPX.FG.Y.0003.000000T0000Z-120204T1600Z/
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-POLK-ST. CROIX-PIERCE-
INCLUDING THE CITIES OF...MINNEAPOLIS...BLAINE...ST. PAUL...
STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...
BURNSVILLE...AMERY...BALSAM LAKE...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT
326 AM CST SAT FEB 4 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* VISIBILITY...VISIBILITY...REDUCED TO 1/4 MILE OR LESS UNTIL 10 
  AM. SOME LOCATIONS COULD EXPERIENCE VISIBILITIES NEAR ZERO AT 
  TIMES. 

* IMPACTS...REDUCED VISIBILITIES WILL MAKE TRAVEL HAZARDOUS. 
  ALSO...WITH TEMPERATURES BELOW FREEZING...SCATTERED ICY SPOTS 
  WILL BE POSSIBLE ON ANY UNTREATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ041>045-047>059-041600-
/O.CON.KMPX.FG.Y.0003.000000T0000Z-120204T1600Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...MADISON...BENSON...
MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO
326 AM CST SAT FEB 4 2012

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* VISIBILITY...VISIBILITY...REDUCED TO 1/4 MILE OR LESS UNTIL 10 
  AM. SOME LOCATIONS COULD EXPERIENCE VISIBILITIES NEAR ZERO AT 
  TIMES. 

* IMPACTS...REDUCED VISIBILITIES WILL MAKE TRAVEL HAZARDOUS. 
  ALSO...WITH TEMPERATURES BELOW FREEZING...SCATTERED ICY SPOTS 
  WILL BE POSSIBLE ON ANY UNTREATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
345 
WWUS73 KMPX 041559
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
959 AM CST SAT FEB 4 2012

...FOG SLOWLY IMPROVING TODAY...

.THE DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM CST.
FOG WILL LINGER THROUGH THE REST OF THE MORNING BUT SHOULD NOT BE
AS DENSE.

MNZ041>045-047>063-065>070-WIZ014-023-024-041700-
/O.EXP.KMPX.FG.Y.0003.000000T0000Z-120204T1600Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-POLK-ST. CROIX-PIERCE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...MADISON...BENSON...
MONTEVIDEO...WILLMAR...LITCHFIELD...MONTICELLO...MINNEAPOLIS...
BLAINE...ST. PAUL...STILLWATER...OLIVIA...HUTCHINSON...GAYLORD...
CHASKA...SHAKOPEE...BURNSVILLE...AMERY...BALSAM LAKE...HUDSON...
NEW RICHMOND...RIVER FALLS...PRESCOTT
959 AM CST SAT FEB 4 2012

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

.THE DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM CST.
FOG WILL LINGER THROUGH THE REST OF THE MORNING BUT SHOULD NOT BE
AS DENSE.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Feb 3, 11:05 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 3, 11:05 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 PM CST FRI FEB 3 2012

UPDATED TO ADD 06Z TAF DISCUSSION

.DISCUSSION...

CLEARING OF THE LOW CLOUDS HAS OCCURRED OVER MUCH OF WEST CENTRAL
WI THIS AFTERNOON FROM THE NORTHEAST. THIS MAY BACK INTO THE TWIN
CITIES THIS EVENING BEFORE LIKELY COMING TO A HALT OVERNIGHT. THIS
IS DUE TO THE LOW PRESSURE SYSTEM LIFTING SLOWLY NORTHEAST FROM
OK/KS AND THE LARGE HIGH AND SUBSIDENCE OVER AND TO THE NORTHWEST
OF US.

THERE ARE FOG CONCERNS AGAIN TONIGHT BUT MAINLY ACROSS WEST
CENTRAL THROUGH SOUTH CENTRAL MN. THE INCREASING NORTHEAST SURFACE
WIND ALONG WITH EXTENSIVE HIGH LEVEL CLOUDINESS EMANATING FROM
THE STORM IN THE SOUTHERN PLAINS MAY BE ENOUGH TO KEEP THINGS FROM
BEING WIDESPREAD WITH THE VISIBILITY REMAINING ABOVE ADVISORY
CRITERIA.

WE'LL TRY ONCE AGAIN ON SATURDAY TO PUSH TO THE CLEARING FURTHER
SOUTHWEST DURING THE AFTERNOON. CLEARING SHOULD DEFINITELY OCCUR
SATURDAY NIGHT AS THE STORM MOVES EAST AND THE LOW LEVEL FLOW
TURNS NORTHWEST.

CONCERNS DURING THE WEEKEND AND MONDAY REVOLVE AROUND HIGH
TEMPERATURES. A LITTLE SUN IN WEST CENTRAL WI THIS AFTERNOON AND
THEY HIT THE LOWER 40S. YESTERDAY...KAEL ROSE TO 50 WITH UPPER 40S
COMMON TO THE NORTHWEST ACROSS THE MINNESOTA RIVER VALLEY.
HENCE...HIGHS THROUGH MONDAY A BLEND OF GEM/EC BIAS CORRECTED
GUIDANCE.

A CANADIAN COLD FRONT WILL MOVE THROUGH MONDAY AFTERNOON AND
EVENING WITH A STRONGER ONE ON THURSDAY. BOTH LOOK DRY AT THIS
POINT. THE FLOW ALOFT WILL TURN MORE NORTHERLY LATE NEXT WEEK WITH
LOWS/HIGHS CLOSER TO SEASONAL LEVELS.

&&

.AVIATION.../06Z TAF ISSUANCE/
AFTER DRIER AIR HAD SWEPT WESTWARD TO JUST EAST OF SAINT
CLOUD...HUTCHINSON(KHCD) TO ST JAMES EARLIER FRIDAY EVENING. THE
EDGE OF THE CLEARING HAD STOPPED THIS EVENING. MEANWHILE...AS THE
LOW LEVELS COOL OVER THE EASTERN SECTIONS OF THE FORECAST
AREA(MAINLY OVER WESTERN WISCONSIN AND EAST CENTRAL MN) EXPECT SOME
RADIATIONAL FOG AS THE BOUNDARY LAYER COOL TO NEAR SATURATION. AREAS
OF DENSE FOG OVERNIGHT OVER MUCH OF THE AREA TONIGHT.  THE FOG
SHOULD QUICKLY ERODE BY MID OR LATE MORNING SATURDAY. LOW LEVEL
WINDS BECOME MORE WESTERLY.  HIGH CLOUDS ASSOCIATED WITH WEATHER
SYSTEM JUST SOUTH OF MINNESOTA...WILL GRAZE SOUTHEAST MN AND PARTS
OF WESTERN WISCONSIN. CONDITIONS BECOMING VFR MOST AREAS...WITH THE
EXCEPTION OF THE FAR WEST CENTRAL SECTION...WHERE THE FOG WILL
CONTINUE TO LIMIT THE VISIBILITIES TO 3 TO 5 MILES.

MSP...EXPECT AREAS OF FOG OVERNIGHT WITH VISIBILITIES LOWERING TO
2-3 MILES IN FOG. EAST OF THE CITIES AND NEAR ST PAUL...VISIBILITIES
COULD LOWER BRIEFLY UNDER A MILE. THE FOG SHOULD BURN OFF BY LATE
MORNING SATURDAY.  VFR CONDS PREVAILING THE REST OF THE DAY WITH
ONLY SOME SCATTERED HIGH CLOUDS.  LIGHT WINDS THRU MID MORNING...THE
NORTHWEST WIND AROUND 10 KNOTS DURING THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JM
Hazardous weather outlook, Feb 4, 12:40 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 AM CST SAT FEB 4 2012

MNZ041>045-047>068-073>075-WIZ014-041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-
NICOLLET-POLK-
1240 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST
WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG WILL BE COMMON OVERNIGHT INTO SATURDAY
MORNING...MAINLY NORTH OF A LINE FROM THE TWIN CITIES AND BALSAM
LAKE...TO REDWOOD FALLS. VISIBILITIES WILL OCCASIONALLY LOWER TO
ONE QUARTER MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ069-070-076>078-082>085-091>093-WIZ015-016-023>028-041100-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1240 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Dense Fog Advisories in Minnesota, 2012Dense Fog Advisories in Wisconsin, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.